Iowa, 2006

Tornado in Iowa, April 13, 2006

April 13, 2006 · NWS DVN · 1 event in 1 county or zone

4 miles southwest of Nichols at 1946 CST. The tornado continued east southeast crossing highway 70 and crossed near the intersection of Davis Avenue and 210th Street 3 miles south of Nichols.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$120,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Tornado developed 4.1 mile southeast of Lone Tree in Johnson County at 1945 CST and moved east southeast entering Muscatine County 4.4 miles southwest of Nichols at 1946 CST. The tornado continued east southeast crossing highway 70 and crossed near the intersection of Davis Avenue and 210th Street 3 miles south of Nichols. Here a 49 year old female was killed and her husband injured when their mobile home was destroyed. The tornado continued east southeast and entered Red Cedar WMA, crossed the Cedar River, and turned northeast. The tornado crossed the Cedar River a second time, crossed highway 22 and dissipated 1.8 miles southeast of Adams at 2002 CST.Considerable tree and outbuilding damage occurred south of Nichols along with some damage to homes and garages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 13, 4:42 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 13, 4:42 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
542 PM CDT THU APR 13 2006

.UPDATE...
THUNDERSTORMS HAVE INITIATED OVER CENTRAL IOWA IN THE LAST 30
MINUTES...AND THIS IS A FAVORABLE LOCATION FOR STRONG TO SEVERE
THUNDERSTORMS TO MOVE INTO OUR CWA.  A SEVERE THUNDERSTORM WATCH AS
BEEN ISSUED TIL MIDNIGHT...AREAS NORTH OF HIGHWAY 78 IN IOWA...AND
FOR MERCER AND ROCK ISLAND IN ILLINOIS. THE MAIN THREAT SHOULD BE
LARGE HAIL AND VERY STRONG WINDS UP TO 80 MPH. SOME SUPERCELLS WILL
BE POSSIBLE AS WELL...MAINLY IN EASTERN IOWA EARLY THIS EVENING.
ERVIN

&&

.SYNOPSIS...
A COLD FRONT WILL SLOWLY SAG SOUTH TONIGHT AND STALL ACROSS THE
REGION FOR THE NEXT THREE DAYS. A SERIES OF LOW PRESSURE SYSTEMS ARE
FORECAST TO TRACK ALONG THE FRONT BRINGING SEVERAL ROUNDS OF RAIN TO
THE AREA.

&&

.DISCUSSION...
MOISTURE IS SLOWLY MOVING INTO THE REGION ALBEIT SLOWER THAN WHAT
THE MODELS HAVE BEEN INDICATING. NEW 18Z SOUNDING STILL HAS A
MINIMAL CAP ON IT. THIS CAP ALONG WITH VERY LIMITED MOISTURE HAS
PRECLUDED CONVECTION FROM DEVELOPING. CONVECTION SHOULD DEVELOP
FAIRLY QUICKLY THIS EVENING WITH IT TRANSFORMING INTO AN MCS THAT
EXITS THE AREA AROUND DAWN FRIDAY. MCS IN TURN WILL HELP PUSH THE
COLD FRONT SOUTH TO THE IA/MO BORDER WITH THE NEXT WAVE ARRIVING
FRIDAY AFTERNOON.

THE WAVE ON FRIDAY SHOULD INITIATE CONVECTION DURING THE
AFTERNOON/EVENING WITH DRY EASTERLY FLOW SETTING UP BY SATURDAY
MORNING. STALLED FRONT TO RETURN SATURDAY NIGHT/SUNDAY AND THIS
COULD GET INTERESTING IF THE MODELS ARE CORRECT. POTENTIAL IS THERE
FOR A MODERATE TO POSSIBLY HEAVY RAIN EVENT OVER ABOUT THE NORTH
HALF OF THE CWFA.

AFTER A QUIET MONDAY THROUGH TUESDAY MORNING...THE NEXT WAVE ARRIVES
TUESDAY AFTERNOON INTO WEDNESDAY BRINGING ANOTHER ROUND OF PRECIP TO
THE AREA. WEDNESDAY NIGHT AND THURSDAY LOOK DRY ATTM.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SEVERE THUNDERSTORM WATCH TIL MIDNIGHT NORTH OF HIGHWAY 78.
IL...SEVERE THUNDERSTORM WATCH TIL MIDNIGHT ROCK ISLAND AND MERCER.
MO...NONE.

ERVIN/08
Hazardous weather outlook, Apr 13, 12:55 PM CST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 PM CDT THU APR 13 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
155 PM CDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ENTIRE OUTLOOK AREA REMAINS IN A SLIGHT RISK OF SEVERE
THUNDERSTORMS...FOR MAINLY THIS EVENING.

SCATTERED THUNDERSTORMS ARE LIKELY TO DEVELOP TOWARD EVENING
OVER SOUTHERN MINNESOTA AND PORTIONS OF NORTH CENTRAL AND
NORTHEAST IOWA. THESE STORMS MAY THEN DEVELOP INTO A COMPLEX AND
MOVE QUICKLY SOUTHEAST ACROSS EASTERN IOWA AND NORTHWEST ILLINOIS
TONIGHT BETWEEN 7 PM AND 1 AM. THE MAIN THREAT FROM THESE STORMS
WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH. SECONDARY
THREATS WILL BE LARGE HAIL AND HEAVY RAIN. THE PORTION OF THE
OUTLOOK AREA MOST AT RISK IS GENERALLY NORTHEAST OF A LINE FROM
WASHINGTON IOWA...TO MONMOUTH ILLINOIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CONTINUED RISK FOR SEVERE WEATHER ACROSS PORTIONS OF
THE OUTLOOK AREA FRIDAY THROUGH SATURDAY NIGHT AS A STRONG FRONT
LINGERS IN THE REGION. ON FRIDAY...THERE IS A SLIGHT RISK FOR
SEVERE STORMS FOR AREAS SOUTH OF INTERSTATE 80 IN THE AFTERNOON
AND EVENING. THE AREA OF MAIN CONCERN WILL BE NEAR A STALLED FRONTAL
WEST TO EAST BOUNDARY IN THE VICINITY OF SOUTHEAST IOWA...NORTHEAST
MISSOURI INTO WEST CENTRAL ILLINOIS. CONDITIONS IN THIS AREA MAY
BE FAVORABLE FOR SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND.

A MORE WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE SATURDAY INTO
SATURDAY NIGHT ACROSS THE ENTIRE OUTLOOK AREA AS A STRONG UPPER
LEVEL SYSTEM MOVES THROUGH THE REGION. SUPERCELL THUNDERSTORMS
WILL BE POSSIBLE AS A WARM FRONT LIFTS NORTHEAST IN THE AFTERNOON.
THESE MAY BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND...AND
ISOLATED TORNADOES. HEAVY RAINFALL WILL ALSO BE POSSIBLE...WHICH
MAY CAUSE MINOR FLOODING AND RISING RIVER LEVELS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

MCCLURE

In the hours before

Local storm report, Apr 13, 7:37 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             ATKINS                  42.00N 91.86W
04/13/2006  E0.75 INCH       BENTON             IA   TRAINED SPOTTER

            SPOTTER ALSO REPORTED HEAVY RAIN.

&&

MIKEZ
Local storm report, Apr 13, 7:39 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
839 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TSTM WND DMG     ANAMOSA                 42.11N 91.28W
04/13/2006                   JONES              IA   TRAINED SPOTTER

            TREE DAMAGE AND POWER LINES DOWN.

&&

DLF
Local storm report, Apr 13, 7:40 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
840 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             2 WNW CEDAR RAPIDS      41.98N 91.70W
04/13/2006  E0.75 INCH       LINN               IA   TRAINED SPOTTER

            SOME MINOR STREET FLOODING.

&&

MIKEZ
Local storm report, Apr 13, 7:42 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     HAIL             1 S WALFORD             41.87N 91.84W
04/13/2006  E4.25 INCH       LINN               IA   EMERGENCY MNGR

&&

RAYW
Local storm report, Apr 13, 7:44 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
844 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TORNADO          TIFFIN                  41.71N 91.68W
04/13/2006                   JOHNSON            IA   AMATEUR RADIO

&&

RAYW
Local storm report, Apr 13, 7:46 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
846 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             CEDAR RAPIDS            41.97N 91.67W
04/13/2006  M1.00 INCH       LINN               IA   TRAINED SPOTTER

&&

STEVEK

The radar

The Quad Cities radar (KDVN), 70 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Muscatine

When
April 13, 7:46 PM CST to 8:02 PM CST
Where
Muscatine County, 4 mi SW of Nichols
Rating
F1
Path length
8.9 mi
Path width
440 yd
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$120,000
Reported by
NWS STORM SURVEY
Coordinates
41.433, -91.383

Entered from Johnson County

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Muscatine2006-04-1349FemaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyThe tornado archive for Iowa, 2006Warnings in Iowa, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502569.